MAUDE Adverse Event Report: SMITH & NEPHEW, INC. MOT DR UNIT HNDCONT POWERMAX ELITE; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT

SMITH & NEPHEW, INC. MOT DR UNIT HNDCONT POWERMAX ELITE; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Catalog Number 72200872
Medical Device Problem Codes Overheating of Device (1437); Mechanical Jam (2983)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/11/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H11: internal complaint reference: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that the mdu was getting so hot that the staff could not hold it.It is unknown whether the event happened during surgery, if there was patient involvement, if there was a back-up device available or if there was a delay.No further complications were reported.
 
Additional Manufacturer Narrative
H11: h2: additional and corrected information in b3, b5, e1, e2, e3 and h6: health effect - impact code.
 
Event or Problem Description
It was reported that, during an unknown procedure, the mdu was getting so hot that the staff could not hold it.There was no damaged caused by the overheating device.The procedure was successfully completed with a delay of less than 30 minutes using a smith and nephew back up device.No further complications were reported.
 
Additional Manufacturer Narrative
H2: corrected data on g2 & additional information in h6 - medical device problem code.H3, h6: the reported device was received for evaluation.A visual inspection was performed on the exterior of product and no physical damage was observed.A functional evaluation was performed on the returned device and found device grew warm and a blade stall error message was found.It was also noted device ma was above 960.Further investigation revealed stiffness in the drive fork when rotated.The stiffness have been determined to be related to the reported event a review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.A complaint history review found similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.The root cause has been associated with component failure.Factors that could have contributed to the failure include corrosion in the gearbox/motor assembly from cleaning and sterilization methods and the chemicals involved over a period of time or a short in the power cord.Based on this investigation, the need for corrective action is not indicated.

Brand Name
MOT DR UNIT HNDCONT POWERMAX ELITE
Common Device Name
INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
76 s. meridian ave.
oklahoma city OK 73107
Manufacturer (Section G)
SMITH & NEPHEW, INC.
76 s. meridian ave.
oklahoma city OK 73107
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key21972291
Report Number1643264-2025-00150
Device Sequence Number20639810
Product Code HWE
UDI-Device Identifier03596010618894
UDI-Public3596010618894
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/09/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number72200872
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/15/2025
Supplement Date Received by Manufacturer05/08/2025
06/04/2025
Initial Report FDA Received Date05/06/2025
Supplement Report FDA Received Date05/14/2025
06/09/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown